M. Besada

Universidad Pública de Navarra, Iruña, Navarre, Spain

Are you M. Besada?

Claim your profile

Publications (12)3.19 Total impact

  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Using a common framework, we consider the two existing extensions of the leximax criterion to infinite environments [Arlegi, R., Besada, M., Nieto, J., Vázquez, C., 2005. Freedom of choice: the leximax criterion in the infinite case. Mathematical Social Sciences 49, 1–15; Ballester, M., De Miguel, J.R., 2003. Extending an order to the power set: the leximax criterion. Social Choice and Welfare 21, 63–71], and show that, though the respective definitions of the rules and their axiomatic characterizations appear to differ considerably, they actually propose the same extension of the leximax criterion to the infinite case.
    Mathematical Social Sciences 12/2007; · 0.45 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: In this paper, we consider the Coase theorem in a non cooperative game framework. In particular, we explore the robustness of the Coase theorem with respect to the ?nal distribution of alienable property rights which constitutes, as far as we know, a less cultivated ?eld of research. In our framework, in order to reach e� ciency, agents have to stipulate binding contracts. In the analysis, we distinguish between permanent and temporary contracts showing the di�erent implication of the two kinds of contracts with respect to the ?nal attribution of individual rights. More precisely, we show that, with temporary binding contracts and under particular assumptions, the ?nal attribution if individual rights does not converge.
    Departamento de Econom�a - Universidad P�blica de Navarra, Documentos de Trabajo - Lan Gaiak Departamento de Econom�a - Universidad P�blica de Navarra. 01/2006;
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Existing research applying the Personal Wellbeing Index (PWI) in China is restricted to urban and rural samples. There are no studies for Chinese off-farm migrants. The specific aims of this study are (a) ascertain whether Chinese off-farm are satisfied with their lives; (b) investigate the equivalence of the PWI in terms of its psychometric properties; and (c) examine whether the responses to the PWI from participants falls within the narrow range predicted by the 'Theory of Subjective Wellbeing Homeostasis???. The PWI demonstrated good psychometric performance in terms of its reliability, validity and sensibility and was consistent with previous studies for Western and non-Western samples. The data revealed a moderate level of subjective well-being (PWI score = 62.6). While Chinese off-farm migrants lead hard lives, the PWI was within the normative range predicted for Chinese societies by the 'Theory of Subjective Wellbeing Homeostasis'. A likely explanation for this finding rests with the circular nature of migration in China. When China's offfarm migrants find it too difficult to cope in the cities, most have the fallback position that they can return to their homes in the countryside. This option provides an external buffer to minimize the inherent challenges of life which would otherwise impinge on the life satisfaction of China's off-farm migrants.
    Mathematical Social Sciences 01/2005; 49(1):1-15. · 0.45 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Many recent works have investigated the problem of extending a preference over a set of alternatives to its power set, in an attempt to provide a formal representation of the notion of freedom of choice. In general, results are limited to the finite case, which excludes, for instance, the case of economic environments. This paper deals with the possibility of extending those results to the context where the basic set of alternatives is the n-dimensional Euclidean space. We present an extension of the leximax criterion described by Bossert et al. [J. Econ. Ther. 63 (1994) 326] to this more general framework.
    Mathematical Social Sciences 01/2005; · 0.45 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: El proyecto que aquí resumimos consiste básicamente en la utilización de nuevas tecnologías (portales de internet, foros, programas científicos de cálculo,...) como apoyo y complemento a la docencia de las Matemáticas para la Economía. Comentamos en primer lugar las razones que estimularon esta experiencia, así como las ideas, objetivos y temores con los que nació. Resumimos luego el desarrollo del mismo, desde tres aspectos fundamentales: la creación y funcionamiento de nuestro portal de internet, la utilización de Matlab como herramienta pedagógica y una primera experiencia de docencia on-line. Finalmente relatamos las ideas y conclusiones que hemos madurado y que son la base en la que se sustenta actualmente este proyecto docente que no ha hecho más que comenzar. Con este documento pretendemos poder ser un modesto referente para aquellos docentes que, hallándose en una situación análoga a la nuestra, sienten nuestras mismas inquietudes. Iniciar un proyecto así tiene un alto coste para el docente, requiere al principio una gran inversión de tiempo a cambio de resultados que tardan en fructificar, por tanto el conocimiento de nuestra experiencia puede resultar alentador para aquellos compañeros que están dispuestos a comenzar, o han iniciado ya, proyectos similares a este.
    Rect@. 01/2003;
  • Manuel Besada, Miguel Miras
    [Show abstract] [Hide abstract]
    ABSTRACT: The well known reciprocal relationship among the Lagrange multiplier of the utility maximization problem subject to the budget constraint and the associated cost minimization problem has been recently extended to the multiple constraint case. A ‘dual’ minimization problem is attached to every constraint of the primal with the corresponding multipliers satisfying a reciprocal relationship. In general, the optimal solutions of the primal and dual problems are not the same. We prove that a maximum of the primal problem, that satisfies the second order sufficient conditions, is an extreme point of every dual problem. Furthermore, only when all the primal multipliers are strictly positive, the primal maximum is a minimum for all the dual problems.
    Economics Letters 02/2002; 75(1):141-145. · 0.45 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: In this paper, we focus our attention on the representability of a preference relation by differentiable utility functions when the consumption sets belong to an infinite dimensional commodity space. We obtain sufficient conditions for the existence of a Cr function representing a preference relation defined on an open subset of a Banach lattice.
    Journal of Mathematical Economics 02/2002; 37(1):39-45. · 0.32 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Many recent works have investigated the question of extending a preference over a set of alternatives to its power set, as a way to provide a formal representation of the notion of freedom of choice. In general, the results are limited to the nite case, which excludes the case of economic environments. This paper deals with the possibility of extending those results to the context where the basic set of alternatives is the n-dimensional Euclidean space. We present an extension of the leximax criterion of Bossert, Pattanaik and Xu (1994) on this more general framework. This characterization result opens the possibility of application of the literature on freedom of choice to standard economic environments.
    02/2000;
  • Source
    M. Besada, C. Vázquez
    [Show abstract] [Hide abstract]
    ABSTRACT: The generalized marginal rate of substitution concept is defined and related to the uniform properness property of a preference relation.
    Journal of Mathematical Economics 01/1999; · 0.32 Impact Factor
  • Source
    M. Besada, C. Váquez
    [Show abstract] [Hide abstract]
    ABSTRACT: Given a preference relation defined on a subset of a Banach lattice, verifying the usual properties and an additional assumption of no-discrimination, we construct a smooth function that can be used instead of the utility function in many cases.
    Economics Letters 04/1998; · 0.45 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Using a common framework, we consider the two existing extensions of the leximax criterion to infinite environments (Arlegi et al. (2005) and Ballester and De Miguel (2003)), and show that, though the respective definitions of the rules and their axiomatic characterizations appear to differ considerably, they actually propose the same extension of the leximax criterion to the infinite case.
    Documentos de Trabajo ( Universidad Pública de Navarra. Departamento de Economía ), Nº. 9, 2006.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The aim of this paper is to explore several features concerning the generalized marginal rate of substitution (GMRS) when the consumers utility maximization problem with several constraints is formulated as a quasi-concave programming problem. We show that a point satisfying the first order sufficient conditions for the consumer’s problem minimizes the associated quasi-convex reciprocal cost minimization problems. We define the GMRS between endowments and show how it can be computed using the reciprocal expenditure multipliers. Additionally, GMRS is proved to be a rate of change between different proportion bundles of initial endowments. Finally, conditions are provided to guarantee a decreasing GMRS along a curve of initial endowments while keeping the consumer’s utility level constant. KeywordsQuasi-concave programming–Indirect utility function–Marginal rates of substitution–Multiple constraint optimization problems
    Journal of the Spanish Economic Association 2(3):401-421. · 0.29 Impact Factor